Missouri, 2025

Hail in Missouri, May 16, 2025

May 16, 2025 · NWS PAH · 1 event in 1 county or zone

Cells streamed northeastward through far Southeast Missouri during the early AM hours of the 16th as a stationary front resided near the Ohio River. Large hail was produced on the north side of Neelyville, with the largest hail reaching two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Cells streamed northeastward through far Southeast Missouri during the early AM hours of the 16th as a stationary front resided near the Ohio River. Large hail was produced on the north side of Neelyville, with the largest hail reaching two inches. MLCAPE was around 1500-2000J/kg (-10C to -30C CAPE was 800-900J/kg), significant hail parameter was 1, and effective shear was 60kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 2:53 AM CST, 2 hours 52 minutes earlier. Its key messages:

  • Some risk for hail and locally damaging winds with thunderstorms over SEMO and West KY this morning.
  • A significant/dangerous severe weather outbreak is expected Friday afternoon into Friday evening. Strong/intense, and potentially long tracked tornadoes are possible and widespread and potentially significant damaging wind is also possible.
  • More unsettled weather returns Sunday night through Wednesday with more severe weather potential, especially on Tuesday.
Area forecast discussion, May 16, 2:53 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
353 AM CDT Fri May 16 2025

.KEY MESSAGES...

- Some risk for hail and locally damaging winds with
  thunderstorms over SEMO and West KY this morning.

- A significant/dangerous severe weather outbreak is expected
  Friday afternoon into Friday evening. Strong/intense, and
  potentially long tracked tornadoes are possible and widespread
  and potentially significant damaging wind is also possible.

- More unsettled weather returns Sunday night through Wednesday
  with more severe weather potential, especially on Tuesday.

&&

.UPDATE...
Issued at 353 AM CDT Fri May 16 2025

Strong to severe storms continue this morning from SEMO to about
Owensboro, KY moving northeast at 55 mph or so this morning. We
have had a few reports of nickel to quarter sized hail and a few
tree limbs down. As best we can assess there is still a near
surface stable layer that may be mitigating wind/tornado
potential. Hodograph is fairly straight to the northeast but
there is still enough streamwise vorticity we are watching it.
Overall convection has struggled to maintain
intensity/mesoscylcones over the last couple of hours. But ample
deep shear and about 1500-2000 J/kg of parcel layer instability
looks like it will maintain at least some severe risk through
the next few hours.

&&

.DISCUSSION...
Issued at 103 AM CDT Fri May 16 2025

Right now a large and strong upper level low is swirling over
the northern Plains with a broad 120 kt upper jet maxima
southeast of it from WI down to AR. This jet has a very slight
diffluent curvature in its exit region. Another shortwave is
evident on water vapor over southeastern Colorado. Linear
extrapolation and model guidance puts that trough in range of
influencing our weather by about 20-21z (3-4 pm CT). Our
thermodynamic situation based on observed and model
(RAP/NAM/HRRR/GFS) soundings is that we remain capped with a dry
and warm layer around 850mb, although steady weak ascent through
the evening has likely eroded this cap somewhat. As well as this
afternoon/evening's 'virga bomb' showers that caused cooling
and evaporation in that layer and led to 40-50 mph wind gusts. A
sharp dryline/front is set up over roughly our northwestern CWA
counties or just northwest of there with dewpoints in the high
40s to 50s to the west and upper 60s to 70s to the southeast. A
few showers are developing in AR/MO along this front and the
steady ascent through the overnight will likely partially aid in
getting this activity going through the next few hours.
Elevated parcels above the residual cap would have about
1200-1500 J/kg of CAPE to work with and given the shear and
antecedent conditions this could pose a hail risk.

Then the really hard part. That shortwave over Colorado looks to
spark a spike in the lower level wind fields that advects
warmer air and richer moisture (70+ degree dewpoints) into the
area. This turns our SW to NE dryline into more of an E to W
warm front and sends it north into the area as the main parent
trough also approaches from the northwest from 21-00z. This
increases our 850mb flow to about 45-55 kts from the southwest
with westerly flow at 250mb increasing to around 140 kt as the
upper height gradient maximizes as the two shortwaves
combine/approach. Forcing for ascent seems to maximize across
portions of northern SEMO and southern Illinois and into
southwest Indiana, where the higher resolution models seem to be
suggesting at least a whiff of a surface low that serves as a
sort of triple point between the advancing warm front and
approaching cold front. I'm wary this will serve as a volatile
region for severe with MLCAPEs progged around 3000 J/kg and
0-1km SRH values around 300 m2/s2 with STP values 4-8 in most
guidance progs. CAMs mostly initiate initially discrete
supercells in northern SEMO tracking eastward upscaling fairly
quickly into an MCS/QLCS system. Further southeast CAMs tend to
support more discrete supercellular activity longer. SPC
HREF/GEFS probs like the SRN IL/SWIN corridor for the highest
overall potential. Somewhere just south or along whatever
theta-e gradient exists probably will end up with the highest
tornado/significant damaging wind potential and guidance has
been consistent in showing that for this area. The HRRR and
other CAMs also tend to want to fire up discrete open warm
sector supercells over western Kentucky by late afternoon where
residual capping may hold on a little longer before larger
ascent arrives. It appears to me to be impossible to judge the
likelihood of this until we see some cu fields set up later in
the morning - possibly from residual boundaries from the
developing convection to our west. Limiting factors overall may
be a bit of storm-scale interference as multiple cells fire in
very rich low level moisture but that would probably accelerate
the development into a potentially significant line of storms.

Summarizing, this appears to be an exceptionally volatile
environment and discrete supercells that form would pose a
risk for strong/intense tornadoes anywhere/anytime they develop
this afternoon. Those cells could and probably will then develop
into an intense line of storms that would be entirely capable of
70-80 mph wind gusts across a broad area, as well as brief, but
potentially significant, tornadoes through early evening as the
storms move west to east across the area.

Another significant storm system is forecast on Tuesday as a
sharp upper low phases with the polar and subtropical jet just
northwest of our region and spins up a fairly strong surface low
just north of the area. There are fairly significant differences
between GFS/ECMWF in how that is handled exactly and we will
just have to focus our attention to that after this current
event wraps up.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1109 PM CDT Thu May 15 2025

Convection is expected to develop overnight, with KCGI/KPAH/KOWB
the most likely terminals to be impacted. This activity may
linger into Friday morning across west Kentucky before moving
out by 14-15z. A lull is expected late morning into early
afternoon before additional development in the form of severe
storms develops mid-late afternoon and continues into the
evening tomorrow. Included PROB30's for the most likely timing
of heaviest convection at any one terminals. Will see reductions
in cigs/vsbys associated with storms, along with the possibility
of very large hail, 70 mph wind gusts, and strong tornadoes.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...JGG
DISCUSSION...JGG
AVIATION...SP
Hazardous weather outlook, May 16, 1:33 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
233 AM CDT Fri May 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170745-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
233 AM CDT Fri May 16 2025 /333 AM EDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this morning with
large hail the main threat.

A significant and dangerous severe weather outbreak is then
anticipated this afternoon and this evening. Supercells are
expected to form into an intense line of storms late in the
afternoon and early this evening moving east to northeast.

Strong tornadoes, widespread and locally intense damaging winds
and very large hail will be possible.

The entire region needs to closely monitor for watches and
warnings and be prepared to take action today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms are anticipated Sunday night through Wednesday. Severe
storms are possible again Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report severe weather according to
standard operating procedures.

JGG

In the hours before

Special weather statement, May 16, 12:26 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
126 AM CDT Fri May 16 2025

ILZ085>094-INZ085>088-KYZ001>022-MOZ086-087-100-107>112-114-
160900-
Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-Alexander-
Pulaski-Massac-Posey-Vanderburgh-Warrick-Spencer-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Poseyville, Evansville, Boonville, Rockport, Hickman,
Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland,
Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield,
Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
126 AM CDT Fri May 16 2025

...Strong Thunderstorms Possible Early This Morning...

At 125 am radar indicates a few showers developing acros parts of
southeast Missouri and southern Illinois. These storms have been
slow to develop but may eventually become capable of lighting and
eventually the strongest storms may become capable of large hail
by 3 to 4 am across the area. Stay tuned for later updates and
possible severe weather warnings.

JGG
Local storm report, May 16, 2:07 AM CST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
307 AM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     Hail             1 SSE Stanley           37.81N 87.24W
05/16/2025  M0.75 Inch       Daviess            KY   Trained Spotter

&&

JGG
Special weather statement, May 16, 2:09 AM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
309 AM CDT Fri May 16 2025

ILZ091-INZ088-KYZ010-014-015-018>020-160900-
Hardin IL-Spencer IN-Henderson KY-Crittenden KY-Webster KY-Union KY-
McLean KY-Daviess KY-
309 AM CDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HARDIN...
SOUTHWESTERN SPENCER...DAVIESS...SOUTHEASTERN HENDERSON...
NORTHEASTERN CRITTENDEN...NORTHWESTERN MCLEAN...SOUTHERN UNION AND
WEBSTER COUNTIES THROUGH 400 AM CDT...

At 308 AM CDT, trained weather spotters reported a cluster of strong
thunderstorms near Sturgis, Cave in Rock and Owensboro, moving east
at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Owensboro, Rockport, Sturgis, Breckinridge Center, Sebree, Clay,
Dixon, Corydon, Robards, St. Joseph, Masonville, Stanley, Eureka,
Beech Grove, Cave-in-Rock, Wheatcroft, Moseleyville, and
Hebbardsville.

This includes the following highways...
 Interstate 165 between Mile Markers 63 and 70.
 Interstate 69 in Kentucky between Mile Markers 129 and 147.
 Audubon Parkway between Mile Markers 3 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southern Illinois...southwestern Indiana...and western and
northwestern Kentucky.

&&

LAT...LON 3768 8687 3756 8737 3757 8738 3754 8741
      3736 8813 3754 8822 3789 8729 3788 8727
      3790 8727 3799 8704
TIME...MOT...LOC 0808Z 247DEG 48KT 3749 8808

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KC
Local storm report, May 16, 2:23 AM CST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
323 AM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     Hail             4 SE Sturgis            37.50N 87.94W
05/16/2025  E1.00 Inch       Union              KY   Trained Spotter

&&

JGG
Special weather statement, May 16, 5:10 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 AM CDT Fri May 16 2025

KYZ004-005-161215-
McCracken KY-Ballard KY-
610 AM CDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT BALLARD AND MCCRACKEN COUNTIES
THROUGH 715 AM CDT...

At 610 AM CDT, Doppler radar was tracking strong thunderstorms near
La Center, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paducah, La Center, Wickliffe, Lone Oak, Reidland, Barlow, Barkley
Regional Airport, West Paducah, Lovelaceville, Kevil, and Blandville.

This includes Interstate 24 in Kentucky between Mile Markers 1 and
17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southern Illinois...western Kentucky...and southeastern Missouri.

&&

LAT...LON 3697 8910 3701 8917 3705 8918 3718 8907
      3723 8900 3723 8893 3718 8880 3714 8873
      3714 8869 3710 8859 3703 8852 3702 8848
      3694 8849 3694 8870 3695 8882 3692 8899
      3694 8907 3692 8908
TIME...MOT...LOC 1110Z 246DEG 44KT 3705 8891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07

The radar

The Memphis radar (KNQA), 148 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
May 16, 5:45 AM CST to 5:50 AM CST
Where
Butler County, 0.66 mi W of Neelyville to 1.31 mi ENE of Neelyville
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
36.568, -90.512

Golf ball size hail was estimated north of Neelyville while emergency management reported a picture of hail measured at two inches from the northeast of Neelyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271478.